Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Hydrogen Sulfide Toxicity Clinical Presentation

  • Author: Chip Gresham, MD, FACEM; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Jan 27, 2014
 

History

The presence of hydrogen sulfide usually is apparent because of the characteristic rotten egg smell. However, concentrations above 150 ppm may overwhelm the olfactory nerve so that the victim may have no warning of exposure. Similarly, continuous exposure to low concentrations of hydrogen sulfide result in olfactory fatigue/paralysis and loss of the ability to smell or detect the gas even if it is still present in the environment.

Exposures can be subdivided into low-, high-, and very high-level categories. Low-level exposure often is more chronic in nature and usually is seen in industrial settings. Chronic low-level exposure of hydrogen sulfide results primarily in irritation to mucous membranes and the respiratory system. Other toxic effects are headaches, asthenia, and bronchitis.

High-level exposures of hydrogen sulfide result in more neurologic and pulmonary symptoms, as follows:

  • Cough
  • Dyspnea
  • Vertigo
  • Confusion
  • Nausea and vomiting
  • Possible loss of consciousness
  • Hemoptysis

Very high concentrations lead to the following manifestations:

  • Myocardial infarction
  • Sudden loss of consciousness ("knockdown")
  • Seizure
  • Cardiopulmonary arrest
Next

Physical Examination

Low-level exposure of hydrogen sulfide most often affects the mucous membranes and may show the following few physical signs:

  • Conjunctivitis (even at levels of only 4 ppm)
  • Pharyngitis
  • Green-gray line on gingiva
  • Wheezing

High-level exposure of hydrogen sulfide may manifest as follows:

Perform a secondary survey to rule out traumatic injuries. Historically, these have been found in about 10% of victims.

Previous
 
 
Contributor Information and Disclosures
Author

Chip Gresham, MD, FACEM Emergency Medicine Physician and Medical Toxicologist, Department of Emergency Medicine, Clinical Director of Medication Safety, Middlemore Hospital; Senior Lecturer, Auckland University Medical School, New Zealand

Chip Gresham, MD, FACEM is a member of the following medical societies: American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine, Emergency Medicine Residents' Association

Disclosure: Nothing to disclose.

Coauthor(s)

Emma A Lawrey, MBChB, Dip Paeds, PG Cert ClinEd, FACEM Emergency Medicine Consultant and Clinical Toxicology Fellow, Department of Emergency Medicine, Middlemore Hospital, New Zealand

Emma A Lawrey, MBChB, Dip Paeds, PG Cert ClinEd, FACEM is a member of the following medical societies: Australasian College for Emergency Medicine

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Acknowledgements

John G Benitez, MD, MPH Associate Professor, Department of Medicine, Medical Toxicology, Vanderbilt University Medical Center; Managing Director, Tennessee Poison Center

John G Benitez, MD, MPH is a member of the following medical societies: American Academy of Clinical Toxicology, American Academy of Emergency Medicine, American College of Medical Toxicology, American College of Occupational and Environmental Medicine, American College of Preventive Medicine, Undersea and Hyperbaric Medical Society, and Wilderness Medical Society

Disclosure: Nothing to disclose.

David C Lee, MD Research Director, Department of Emergency Medicine, Associate Professor, North Shore University Hospital and New York University Medical School

David C Lee, MD is a member of the following medical societies: American Academy of Emergency Medicine, American College of Emergency Physicians, American College of Medical Toxicology, and Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Sujal Mandavia, MD, FRCP(C), FACEP Clinical Assistant Professor of Emergency Medicine, USC, Department of Emergency Medicine, Cedars-Sinai Medical Center, Los Angeles County-University of Southern California Medical Center

Sujal Mandavia, MD, FRCP(C), FACEP is a member of the following medical societies: Alpha Omega Alpha, American Academy of Emergency Medicine, and American College of Emergency Physicians

Disclosure: Nothing to disclose.

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

References
  1. Reedy SJ, Schwartz MD, Morgan BW. Suicide fads: frequency and characteristics of hydrogen sulfide suicides in the United States. West J Emerg Med. 2011 Jul. 12(3):300-4. [Medline]. [Full Text].

  2. Goode E. Chemical Suicides, Popular in Japan, Are Increasing in the U.S. NY Times, June 18, 2011. Available at http://www.nytimes.com/2011/06/19/us/19chemical.html?pagewanted=all.

  3. Fuller DC, Suruda AJ. Occupationally related hydrogen sulfide deaths in the United States from 1984 to 1994. J Occup Environ Med. 2000 Sep. 42(9):939-42. [Medline].

  4. Undefined. [Medline].

  5. Sams RN, Carver HW 2nd, Catanese C, Gilson T. Suicide with hydrogen sulfide. Am J Forensic Med Pathol. 2013 Jun. 34(2):81-2. [Medline].

Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.